Complications of anti thyroid drugs

Agranulocytosis is an idiosynchratic reaction which may occur with any anti thyroid drug. Rashes and itch are also common with anti thyroid drugs and are not usually severe. Abnormalities of liver function are common with carbimazole, but severe hepatitis may occur with propyl thiouracil. Vasculitis and arthralgia are also occasionally seen with both agents.

Is the patient currently well / asymptomatic?

Competely asymptomatic neutropaenia requires the causative drug to be stopped, and the counts monitored closely, but usually full recovery occurs without specific therapy.

Does the patient complain of a sore throat, mouth ulcers or fever?

These are the typical warning signs of possible agranulcytosis. All patients should receive written and verbal warnings to look out for these on starting anti thyroid drugs.

If a patient develops these symptoms, they must be told to stop their anti thyroid drug immediately, and have a full blood count tested urgently. They should only restart their therapy if their blood count is confirmed to be normal.

Does the patient still have symptoms suggestive of uncontrolled thyrotoxicosis?

If the patient's thyrotoxicosis is well controlled, then anti thyroid treatment can be safely discontinued until the agranulocytosis has improved, at which definitive treatment with radioacitve iodine or surgery can be planned.

If the patient is still obviously toxic, they will require beta blockade to control their symptoms during the acute period until they can safely undergo a definitive treatment. 

If the patient is very unwell, the possibility of storm should be considered, and if necessary appropriate treatment started e.g. with steroids and Lugol's iodine. 

How long has the patient had thyrotoxicosis and what is the cause?

It is useful to assess the cause and duration of thyrotoxicosis as this may affect alternative treatment choices e.g. newly diagnosed severe Graves disease demands urgent treatment, while treatment can be safely interupted in long standing subclinical thyrotoxicosis from a multinodular goitre.

How long has the patient been taking anti-thyroid medication?

Agranulocytosis is an idiosynchratic reaction, which usually occurs soon after starting anti thyroid drugs, and is most commonly seen in patients on higher doses.

Which anti thyroid drug and what dose is the patient currently taking?

Agranulocytosis is an idiosynchratic reaction, which usually occurs soon after starting anti thyroid drugs, and is most commonly seen in patients on higher doses.

What other drugs does the patient take at present?

Check all of the patient's medication history as well as their anti-thyroid drug history in case of other agents that may be associated with agranulocytosis.

Are any previous blood count results available?

Mild neutropaenia is common in Graves disease even prior to treatment. Pre therapy blood counts are therefore very useful and anti thyroid drugs can usually be safely given with monitoring in patients with pre treatment neutrophil counts between 1-1.5x10(9).

What is the patient's racial origin?

Normal ranges for neutrophil counts vary across different racial groups, with lower levels seen in Afro-Caribean patients.

Does the patient complain of a rash or itchy skin?

Itch is commonly associated with uncontrolled thyrotoxicosis and so the timing of itch is important to help determine whether it is in fact related to the anti thyroid drug.

If the itch is mild or the rash asymptomatic, they will usually respond to antihistamines or topical emollients and do not require any change in anti drug therapy.

Extensive, exfoliating rashes or severe pruritic reactions will require a dose reduction or switch to an alternative anti thyroid agent.

Generalised itch may also occur with cholestasis which is a relativley common side effect of carbimazole. Liver and renal function should also be checked in people with new itch. 

 Does the patient complain of new aches and pains in their joints?

Autoimmune thyrotoxicosis can occur in people with other autoimmune conditions such as rheumatoid arthritis and so long standing aches and pains are unlikely to be related to anti thyroid therapy.

New joint pain in a thyrotoxic patient does raise the possibility of arthralgia and vasculitis though. These are very unusual with carbimazole but may occur with propyl thiouracil.

Does the patient complain of abdominal pain, jaundice or have any other features to suggest liver disease?

Asymptomatic abnormalities of liver function are very common in people with thyrotoxicosis.

Hepatitis with transaminases up to 1.6x the upper limit of normal is also frequently seen after 3 months treatment with propyl thiouracil. This does not require any treatment, so monitoring is not recommended unless the baseline liver function was abnormal. However, allergic hepatitis causing submassive hepatic necrosis occurs in ~0.1-0.2% of patients treated with propyl thiouracil. Stop propyl thiouracil and involve hepatology immediately if this condition is suspected.

Cholestatic liver function may also be observed in patients taking carbimazole, and usually responds to drug withdrawal.